Alert archive / Texas / Winter Weather Advisories in 2021
Winter Weather Advisory 3, NWS Lubbock, TX
NWS Lubbock, TX issued this winter weather advisory at Feb 12, 2021, 3:13 AM CST for 20 counties in Texas. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 3:13 AM CST (09:13 UTC)
- Expired
- Feb 12, 2021, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 35 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this winter weather advisory went out at Feb 11, 10:42 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, Feb 11, 10:42 PM CST, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1042 PM CST Thu Feb 11 2021 .AVIATION... Low clouds will continue to fill in late this evening/night. KCDS has recently gone MVFR, and KPVW will likely follow around the beginning of the TAF cycle, with KLBB not far behind, seeing the clouds moving in around 07Z. It does appear KCDS should remain mostly MVFR, before perhaps rising to low VFR later in the day on Friday. KLBB and KPVW could both see a period of IFR late tonight into Friday before rising to MVFR again. In addition, a few flurries and/or -FZDZ are possible at all of the terminals early Friday, though confidence is low in this and it has been left out of the TAFs for now. Lastly, the shallow and cold stratus deck could create icing on approach and departure. && .PREV DISCUSSION... /issued 709 PM CST Thu Feb 11 2021/ UPDATE... Minor update, primarily to boost cloud cover this evening across the southwestern half or so of the South Plains, where a deck of stratus is in place. This stratus is slowly advancing northwestward, and we do expect more widespread low clouds to fill in over the remainder of the CWA, though probably not until after midnight. In the meantime, as the current deck of clouds ventures into the western South Plains, we could see pockets of freezing fog develop. Hence, we have added a FZFG mention over the western zones tonight. Any fog will tend to shift westward with time as drier air advects in on light easterly breezes overnight. This should carry any freezing fog west of the FA (into eastern NM) by daybreak Friday. Aside from this, only minor adjustments to the temperature and dewpoint grids were made to account for the recent observations and trends. There remains a low risk for patch freezing drizzle late tonight into early Friday morning, primarily on the Caprock, though the relatively dry sub-cloud layer should tend to mitigate this risk. We'll continue to monitor. PREV DISCUSSION... /issued 322 PM CST Thu Feb 11 2021/ SHORT TERM... Clouds continue to slowly erode this afternoon as drier air works into the region. Cloud cover has been fairly consistent across the southern row of counties and along the edge of the Caprock but expect this cloud cover to eventually erode later this afternoon and early evening. With clear skies this evening temperatures will quickly dive once the sun sets. Model guidance is a bit all over the board in regards to overnight freezing fog/drizzle potential. Models have been handling the low-level moisture poorly today which leads to lower confidence on how this will evolve tonight. Guidance is consistent that by around midnight local time clouds should begin to drift back to the north across the area through the early morning hours of Friday. However, the amount of moistening in the lowest levels (roughly the surface up to 1,500 ft) differs depending on which model you look at. There is some weak lift forecasted to occur within the moist layer so some light freezing drizzle or brief snow showers would be possible. So if moisture is a bit deeper, freezing drizzle or snow could definitely reach the surface early Friday morning potentially leading to travel impacts once again. Due to the low confidence on exactly how much low level moistening will occur across the area will hold off on a winter weather advisory at this time however trends will have to be watched closely. Clouds will stick around through the day Friday which will keep temperatures from warming above freezing area wide. /WCI LONG TERM... The driver for our weekend cold air intrusion should drift toward southern MB tomorrow evening. A rapidly moving disturbance will scoot along the southwestern border likely making its way to northern Coahuila by Saturday evening. While the bulk of the energy will remain to our south, some lift enhancement is anticipated across the CWFA. As the southern shortwave moves into southeastern Texas, the MB low will begin ejecting toward QC. The trajectory of the MB low now keeps the center north of the Canadian border as compared to dipping a few hundred miles into the USA which had been indicated the past few days. By sunrise on Sunday morning, the next shortwave in the series will be making its way across the four corners with increasing southwesterly flow aloft. Overall, this system has trended further north than we saw the past few days and not quite as sharp. This system exits on Monday with the next, broader trough moving into the central CONUS by mid-week. Rather than going into a period by period dissertation, we'll play this discussion a bit higher level. The period Friday evening through Saturday night should be characterized by periods of a light wintry mix. Accumulations have varied on each successive model run though some low-end signal continues to be displayed toward periodic light drizzle and flurries. We could see a dusting of snow especially on Saturday but trying to nail down timing and intensity is a exercise on hitting a moving target. The precipitation will largely be driven by very subtle lift in the lowest levels of the atmosphere and models struggle with such small (vertical) scale features. The past two days have seen many challenges with the boundary layer profile and it takes very little change to go from a dry sub-cloud layer to freezing fog/drizzle. That said, the tendency should be more toward snow as Saturday goes along. The light snowfall should persist Saturday night with only light accumulations. There are indications of seeder-feeder profiles starting early Sunday morning ahead of the more substantive lift which should move into the area before noon. Div-Q fields are quite impressive as the trough axis approaches the region on Sunday with a broad area of enhanced lift. Vertical profiles point to widespread persistent light to moderate snowfall. Aggregated over a good 12+ hours of lift, we could see some pretty impressive amounts. Snow ratios are likely to be fairly high (perhaps 15-20:1), given the cold airmass in place. At this point, prospects for a winter storm watch for Sunday are looking increasingly likely as indications suggest travel will become challenging on Sunday. This also appears to be a rather widespread snow event rather than a narrow band of higher accumulations covering a large portion of the northwest quadrant of Texas. As such, this event is expected to cause widespread travel issues. Precipitation should taper west to east early Monday though guidance is suggesting a risk of additional wintry precip Tuesday and Wednesday. Switching from precip to cold, Saturday is going to start the step-down of temperatures in a noticeable fashion. It will not be a pleasant day to be out and about. But, it gets worse Sunday as many areas do not look to escape the single digits for highs. Sunday night will be the coldest with sub-zero readings anticipated for most of the area. If we get the snow that's anticipated, it will be very slow to warm up next week with some areas hanging on to sub-freezing temperatures until Thursday. In closing, it's a great time to consider your plans for the next week with the consideration that travel may be tough for a few days starting early Sunday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/23
Hazardous weather outlook, Feb 11, 4:42 PM CST, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 442 PM CST Thu Feb 11 2021 TXZ021>044-122245- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 442 PM CST Thu Feb 11 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Periods of light freezing drizzle, freezing fog and light snow will be possible late tonight across the southern and western South Plains and southern Rolling Plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Temperatures will continue on a downward trend through the weekend as cold air across the central part of the country expands into West Texas. Bitterly cold temperatures are expected for the period Saturday through Monday with prospects for very cold wind chill values as well as significant accumulating snow on Sunday into early Monday. The threat of wintry precipitation will persist into the middle of next week.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 3:13 AM CST | Winter Storm Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 34 hr |
Nearby
Winter Weather Advisories in Texas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.